Soon after the introduction of arsphenamin, in 1910, reports began to appear in the literature of untoward effects, severe reactions, and even deaths following its use intravenously. The most important papers on the subject, now grown quite voluminous, will be given in the bibliography.1 All the different types of reactions, from simple transient fever to fatal acute hemorrhagic encephalitis or nephritis were considered. No attempt was made at first to separate out of the complexa any distinct groups or types of symptoms. As a result, much confusion and misunderstanding in the description, tabulation, interpretation and explanation of these was produced.Gradually, one type of clinical picture occurring during or immediately after an intravenous arsphenamin injection, began to stand out. The chief symptoms were: redness of the face, dyspnea, a feeling of anguish and distress, cough and precordial pain. It was described first probably by Notthaft in 1911. In his
BERMAN L. THE NITRITOID CRISES AFTER ARSPHENAMIN INJECTIONS. Arch Intern Med (Chic). 1918;XXII(2):217–223. doi:10.1001/archinte.1918.00090130093006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: